Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 106, NWS Birmingham, AL

July 28, 2014Barbour County, Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 28, 2014, 3:07 PM CDT for Barbour County, Pike County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2014, 3:07 PM CDT (20:07 UTC)
Expired
Jul 28, 2014, 3:45 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Barbour County, AL, Pike County, AL

The radar

The Ft Rucker radar (KEOX), 33 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2052 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

418 
WUUS54 KBMX 282007
SVRBMX
ALC005-109-282045-
/O.NEW.KBMX.SV.W.0106.140728T2007Z-140728T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT MON JUL 28 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BARBOUR COUNTY IN SOUTHEAST ALABAMA...
  SOUTHEASTERN PIKE COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 345 PM CDT

* AT 306 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BRUNDIDGE...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLIO...DOSTER...HAMILTON CROSSROADS AND TENNILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3162 8584 3171 8587 3186 8575 3162 8545
      3161 8545 3161 8582
TIME...MOT...LOC 2007Z 334DEG 19KT 3173 8574

$$

56
2 follow-up statements
646 
WWUS54 KBMX 282019
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT MON JUL 28 2014

ALC005-109-282045-
/O.CON.KBMX.SV.W.0106.000000T0000Z-140728T2045Z/
BARBOUR AL-PIKE AL-
319 PM CDT MON JUL 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
PIKE AND SOUTHWESTERN BARBOUR COUNTIES UNTIL 345 PM CDT...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
DOSTER...OR 7 MILES WEST OF CLIO...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  DOSTER...BLUE SPRINGS STATE PARK AND TENNILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN BIRMINGHAM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3161 8545 3161 8577 3172 8583 3182 8570
      3162 8545
TIME...MOT...LOC 2019Z 334DEG 19KT 3167 8571

$$

56
974 
WWUS54 KBMX 282030
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT MON JUL 28 2014

ALC109-282040-
/O.CAN.KBMX.SV.W.0106.000000T0000Z-140728T2045Z/
PIKE AL-
330 PM CDT MON JUL 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIKE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN BIRMINGHAM.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3161 8573 3164 8573 3165 8572 3170 8572
      3171 8571 3174 8571 3176 8567 3179 8566
      3180 8567 3162 8545 3161 8545
TIME...MOT...LOC 2030Z 334DEG 19KT 3162 8568

$$

ALC005-282045-
/O.CON.KBMX.SV.W.0106.000000T0000Z-140728T2045Z/
BARBOUR AL-
330 PM CDT MON JUL 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
BARBOUR COUNTY UNTIL 345 PM CDT...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
ARITON...OR 8 MILES SOUTHWEST OF CLIO...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  BLUE SPRINGS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN BIRMINGHAM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3161 8573 3164 8573 3165 8572 3170 8572
      3171 8571 3174 8571 3176 8567 3179 8566
      3180 8567 3162 8545 3161 8545
TIME...MOT...LOC 2030Z 334DEG 19KT 3162 8568

$$

56

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 12:14 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 28, 12:14 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1214 PM CDT MON JUL 28 2014

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

LETS PLAY...WHERE IS THE COLD FRONT THIS MORNING. CHECKING THE
WIND SHIFT LINE ONE COULD PLACE THE FRONT SOUTH OF THE SHELBY
COUNTY AIRPORT ALREADY. BASED ON SATELLITE...THE FRONT IS MOVING
THROUGH TUSCALOOSA...BIRMINGHAM...TO TALLADEGA. BASED ON
DEWPOINTS. THE FRONT IS STILL NORTH OF BIRMINGHAM AND TUSCALOOSA
AS DEWPOINTS ARE STILL IN THE 70S SOUTH OF HERE. NOW THE FINAL
THING...BASED ON DEWPOINT CHANGES...THE FRONT IS BETWEEN
BIRMINGHAM AND CALERA. SO WITH ALL OF THIS FACTORED INTO THE
EQUATION WE WILL GO WITH AN EFFECTIVE FRONT NEAR THE I-20 CORRIDOR
AND MOVING SOUTH. WITH THIS ANALYSIS REARRANGED POPS AND TRENDS
FOR THE AFTERNOON. REMOVED THE LIKELY POPS IN THE SOUTHEAST AS
SCATTERED SHOWERS/STORMS WOULD BE BETTER PHRASEOLOGY FOR THE
CHANCES THIS AFTERNOON. PLAN ON LEAVING THE SEVERE THREAT AS IS
WITH THE MAIN THREAT FROM DEMOPOLIS TO ALEXANDER CITY. STILL FEEL
AS THOUGH THE BEST CHANCES WILL BE SOUTH OF I-85 AS WE WORK INTO
THE PEAK HEATING OF THE AFTERNOON.

16

&&

.AVIATION...
18Z TAF DISCUSSION.

THE FRONT IS THROUGH THE NORTHERN TAFS...SO RAIN CHANCES HAVE BEEN
REMOVED. MGM AND TOI STILL HAVE A CHANCE AT SEEING AN ISOLATED
STORM THIS AFTERNOON SO WENT WITH VCTS WITH ONLY TEMPO LOW MVFR
CLOUDS FOR 2 HOURS. BEST STORM CHANCES WILL BE AFTER 20Z THROUGH
23Z. WITH ABSOLUTELY ZERO COVERAGE AT THE TIME OF TAF ISSUANCE I
DO NOT HAVE ENOUGH CONFIDENCE TO INCLUDE ANY TEMP TSRA AT THIS
TIME FOR MGM OR TOI. WILL AMEND AS NEEDED.

AS FOR TONIGHT...WINDS FINALLY CALM DOWN AFTER 6Z AND THERE IS AN
OUTSIDE CHANCE AT SEEING SOME PATCHY FOG DEVELOP. REALLY DEPENDS
ON HOW QUICKLY THE DRY AIR CAN WORK IN. NOT ENOUGH CONFIDENCE TO
INCLUDE AT THIS TIME.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 28, 2:45 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT MON JUL 28 2014

ALZ011>015-017>050-291945-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
245 PM CDT MON JUL 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT IS PUSHING SOUTH ACROSS THE FORECAST AREA THIS
AFTERNOON. ISOLATED SEVERE STORMS WILL BE POSSIBLE GENERALLY ALONG
AND SOUTH OF A MONTGOMERY TO PHENIX CITY LINE. THE MAIN THREATS
WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THROUGH 7 PM.

In the hours before

Special weather statement, Jul 28, 2:44 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT MON JUL 28 2014

ALZ050-282030-
BARBOUR AL-
244 PM CDT MON JUL 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBOUR COUNTY UNTIL 330
PM CDT...

AT 242 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GAINO...OR 12 MILES WEST OF EUFAULA...MOVING
SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EUFAULA...
  GAINO...
  OSCO...
  RICHARDS CROSSROADS...
  BAKER HILL...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3181 8550 3197 8539 3191 8511 3190 8511
      3189 8513 3176 8513 3177 8516 3174 8519
      3170 8521 3170 8540
TIME...MOT...LOC 1944Z 300DEG 19KT 3185 8535

56
Special weather statement, Jul 28, 2:53 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CDT MON JUL 28 2014

ALZ049-282045-
PIKE AL-
253 PM CDT MON JUL 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIKE COUNTY UNTIL
345 PM CDT...

AT 254 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BANKS...OR NEAR BRUNDIDGE...MOVING SOUTHEAST AT 20
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BRUNDIDGE...
  BRUNDIDGE MUNICIPAL AIRPORT...
  HAMILTON CROSSROADS...
  TENNILLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3161 8587 3180 8591 3186 8575 3176 8568
      3174 8571 3171 8571 3170 8572 3165 8572
      3164 8573 3161 8574
TIME...MOT...LOC 1953Z 316DEG 17KT 3178 8579

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:44 PM CDTSpecial Weather StatementBMXBarbour46 min
Jul 28, 2:53 PM CDTSpecial Weather StatementBMXPike52 min
Jul 28, 3:42 PM CDTSpecial Weather StatementBMXPike48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.